Acyclic Gambling Games
Rida Laraki () and
Jérôme Renault ()
Additional contact information
Rida Laraki: Centre National de la Recherche Scientifique, Université Paris Dauphine-PSL, 75794 Paris, France; University of Liverpool, Liverpool L69 3BX, United Kingdom;
Jérôme Renault: Toulouse School of Economics, University of Toulouse Capitole, 31042 Toulouse, France
Mathematics of Operations Research, 2020, vol. 45, issue 4, 1237-1257
We consider two-player, zero-sum stochastic games in which each player controls the player’s own state variable living in a compact metric space. The terminology comes from gambling problems in which the state of a player represents its wealth in a casino. Under standard assumptions (e.g., continuous running payoff and nonexpansive transitions), we consider for each discount factor the value v λ of the λ-discounted stochastic game and investigate its limit when λ goes to zero. We show that, under a new acyclicity condition, the limit exists and is characterized as the unique solution of a system of functional equations: the limit is the unique continuous excessive and depressive function such that each player, if the player’s opponent does not move, can reach the zone when the current payoff is at least as good as the limit value without degrading the limit value. The approach generalizes and provides a new viewpoint on the Mertens–Zamir system coming from the study of zero-sum repeated games with lack of information on both sides. A counterexample shows that under a slightly weaker notion of acyclicity, convergence of ( v λ ) may fail.
Keywords: zero-sum stochastic games; Markov decision process; asymptotic and uniform value; gambling theory; Mertens–Zamir system; splitting games (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:inm:ormoor:v:45:y:2020:i:4:p:1237-1257
Access Statistics for this article
More articles in Mathematics of Operations Research from INFORMS Contact information at EDIRC.
Bibliographic data for series maintained by Matthew Walls ().